Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 59, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2006, 4:29 AM CDT for Bon Homme County, Yankton County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2006, 4:29 AM CDT (09:29 UTC)
- Expired
- Jun 15, 2006, 5:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Bon Homme County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:52 AM CDT | TSTM WND GST 60 | 4 Ssw Utica, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1103 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1594 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 150930 SVRFSD SDC009-135-151000- /O.NEW.KFSD.SV.W.0059.060615T0929Z-060615T1000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 429 AM CDT THU JUN 15 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA WESTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 500 AM CDT * AT 429 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF SCOTLAND TO 7 MILES SOUTHWEST OF TABOR...OR ALONG A LINE EXTENDING FROM 29 MILES NORTHWEST OF YANKTON TO 18 MILES WEST OF YANKTON...MOVING NORTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TABOR AROUND 440 AM CDT... SCOTLAND AROUND 445 AM CDT... YANKTON...UTICA AROUND 500 AM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4313 9792 4286 9775 4287 9738 4316 9740 $$ GH
2 follow-up statements
000 WWUS53 KFSD 150948 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 447 AM CDT THU JUN 15 2006 SDC009-150957- /O.CAN.KFSD.SV.W.0059.000000T0000Z-060615T1000Z/ BON HOMME SD- 447 AM CDT THU JUN 15 2006 ...THE SEVERE THUNDERSTORM WARNING FOR BON HOMME COUNTY IS CANCELLED... LAT...LON 4313 9761 4287 9762 4287 9738 4314 9739 $$ SDC135-151000- /O.CON.KFSD.SV.W.0059.000000T0000Z-060615T1000Z/ YANKTON SD- 447 AM CDT THU JUN 15 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR YANKTON COUNTY... AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF LESTERVILLE TO 10 MILES SOUTHWEST OF UTICA...OR ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF YANKTON TO 11 MILES WEST OF YANKTON...MOVING NORTHEAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... UTICA AROUND 455 AM CDT... YANKTON AROUND 500 AM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4313 9761 4287 9762 4287 9738 4314 9739 $$ GH
000 WWUS53 KFSD 151001 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 501 AM CDT THU JUN 15 2006 SDC135-151011- /O.EXP.KFSD.SV.W.0059.000000T0000Z-060615T1000Z/ YANKTON SD- 501 AM CDT THU JUN 15 2006 ...THE SEVERE THUNDERSTORM WARNING FOR YANKTON COUNTY EXPIRED AT 500 AM CDT... THE STORMS ARE NO LONGER SEVERE. LAT...LON 4313 9761 4287 9762 4287 9738 4314 9739 $$ GH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 4:20 AM CDT, 9 minutes earlier.
Area forecast discussion, Jun 15, 4:20 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 AM CDT THU JUN 15 2006 .DISCUSSION... UPPER SHORTWAVE LIFTING NORTHEAST THROUGH CENTRAL NEBRASKA EARLY THIS MORNING SHOULD MAINTAIN AREA OF PRECIP OVER CENTRAL/EASTERN PORTIONS OF THE CWA THIS MORNING...ALTHOUGH EXPECT GRADUAL DECREASE IN COVERAGE AS THE PRECIP SHIFTS EAST...SO WILL GO WITH HIGHEST POPS THROUGH MID MORNING...THEN TAPER INTO LOWER CHANCE RANGE THROUGH THE EARLY AFTERNOON OVER FAR EASTERN AREAS. SIMILAR TO YESTERDAY...THINK LINGERING CLOUDS FROM MORNING MCS WILL HOLD TEMPS DOWN ACROSS THE NORTHEAST CWA THIS AFTERNOON. DEEPER AND STRONGER SOUTHERLY FLOW AS THE LOW LEVEL JET SHIFTS EAST SHOULD HELP THAT AREA MIX WARMER THAN YESTERDAY...BUT WILL FAVOR THE COOLER MAV GUIDANCE AND HAVE BACKED HIGHS INTO THE LOWER 80S ACROSS SWRN MN FOR THIS AFTERNOON. AFTER THIS RAIN PASSES TO THE EAST...LATE AFTERNOON/EARLY EVENING SHOULD BE DRY BEFORE NEXT SHORTWAVE APPROACHES FROM THE SOUTHWEST. THIS WAVE WILL INTERACT WITH LOW LEVEL BOUNDARY...WHICH SHOULD BE SITUATED ACROSS THE WESTERN CWA...AND THINK ANY SEVERE WEATHER AHEAD OF THE WAVE DURING THE LATE EVENING...SHOULD TRANSITION TO HEAVY RAIN BEING A GREATER THREAT DURING THE OVERNIGHT HOURS. THIS ACTIVITY SHOULD LIFT NORTHEAST OUT OF THE CWA EARLY FRIDAY MORNING... WITH FOCUS SHIFTING TO SOUTHEAST CWA FOR FRIDAY NIGHT AS MAIN UPPER TROUGH PUSHES EAST INTO THE CWA. GFS SEEMS TO HANDLE THE PROGRESSION OF THIS TROUGH FAIRLY WELL...IN FACT BASE FIELDS OF ALL MODELS PRETTY SIMILAR IN DEVELOPING SOUTHERN STREAM TROUGH OVER THE CENTRAL/SOUTHERN PLAINS WHILE KEEPING BROADER TROUGH IN THE NORTHERN STREAM OVER US. THIS SETUP SHOULD SHUNT ANY RETURN OF GULF MOISTURE OFF TO OUR EAST FOR THE WEEKEND...AND OTHER THAN A FEW LINGERING TSRA IN THE FAR SOUTHEAST SATURDAY MORNING...SHOULD BE A DRY AND SEASONABLE WEEKEND. NO SIGNIFICANT CHANGES TO LONGER RANGE THIS MORNING WITH MORE ACTIVE WEATHER EXPECTED TO OCCUR IN THE NEXT 24-48 HOURS. && .AVIATION... MOD TO STG SOUTHERLY WINDS JUST OFF THE SFC TO PRODUCT POTENTIAL FOR LLWS AT TAF SITES EARLY THIS MRNG...ESPECIALLY KFSD WHERE DECOUPLING HAS BEEN MOST PRONOUNCED. OTHRW...AIRMASS MOIST AND UNSTABLE FOR SCT TSRA ACRS TWB RTES THIS MRNG...WITH ACTIVITY SUBSIDING LATER THIS MRNG. GENERALLY VFR...EXCEPT AT/NR TSRA WHERE MVFR VIS/SIGS CAN BE EXPECTED ACCOMPANIED BY SOME HAIL AND VERY HEAVY RAIN. MORE TSRA AFT 16/00Z AS FRONTAL BOUNDARY APPROACHES WESTERN PART OF CWA...AND STG UPPER LEVEL DISTURBANCE PASSES THRU OVERNIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/GH
Hazardous weather outlook, Jun 14, 9:49 PM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 949 PM CDT WED JUN 14 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 949 PM CDT WED JUN 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL MOVE OVER SOUTH CENTRAL SOUTH DAKOTA BY MIDNIGHT...AND THEN OVER THE JAMES VALLEY AFTER MIDNIGHT. A FEW STORMS COULD CONTAIN NICKEL SIZE HAIL AND 60 MPH WINDS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH AND EAST OF A LINE FROM HURON SOUTH DAKOTA TO STORM LAKE IOWA LATER TONIGHT. AT THE PRESENT TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT HALF INCH DIAMETER HAIL AND 50 MPH WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA INTO THURSDAY MORNING. NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. THERE IS A BETTER CHANCE OF SEVERE THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST SOUTH DAKOTA THURSDAY EVENING...THEN SPREADING INTO SOUTHWEST MINNESOTA AND FAR NORTHWEST IOWA LATER THURSDAY NIGHT. ISOLATED SEVERE STORMS PRODUCING PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE DURING THIS TIME. ANY THUNDERSTORMS SHOULD WANE DURING THE MORNING FRIDAY...WITH REDEVELOPMENT AGAIN POSSIBLE THROUGHOUT THE AREA BY FRIDAY EVENING. A WEAKENING MID LEVEL CAP...ALONG WITH BETTER RETURN OF LOW LEVEL MOISTURE...COULD LEAD TO DEVELOPMENT OF SEVERE STORMS FRIDAY EVENING. AT THIS TIME...THERE IS STILL SOME UNCERTAINTY REGARDING WHERE THE GREATER CHANCE OF SEVERE WEATHER WILL BE...HOWEVER IT APPEARS THE MOST LIKELY THREAT WILL BE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM CDT IN SOUTH CENTRAL SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Jun 15, 1:25 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT THU JUN 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 AM HAIL 3 S MERIDEN 42.75N 95.63W
06/15/2006 E0.88 INCH CHEROKEE IA LAW ENFORCEMENT
LOTS OF NICKEL SIZED HAIL. VERY HEAVY RAIN ACCOMPANIED
THE HAIL CAUSING PONDING ON HIGHWAYS.
&&
GHARMONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 46 min |
| Jun 14, 11:49 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 56 min |
| Jun 15, 12:39 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 51 min |
| Jun 15, 12:44 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 46 min |
| Jun 15, 3:41 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 49 min |
| Jun 15, 1:50 PM CDT | Wind Advisory | FSD | Brookings, Clay, Lake, Lincoln, McCook, Minnehaha and 4 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.